The therapeutic effect of Rho kinase inhibitor Y-27632 on protection from chemotherapy-induced peripheral neuropathy
Cisplatin often causes loss of touch sensitivity in the hands and feet of cancer patients as well as tingling, numbness, and a shooting or burning pain; these clinical symptoms are referred to as chemotherapy-induced peripheral neuropathy (CIPN). CIPN frequently results in a reduction or cessation of chemotherapy, and there is currently no effective intervention or prevention for CIPN. Therefore, it is important to understand the mechanism of CIPN pathogenesis and determine associated signaling pathways to identify potential therapeutic targets. Previous in vitro studies generated by other labs indicated that aberrant activity of RhoA signaling pathway was involved in the onset of CIPN. In order to fully capture the clinical situation, in this study, we created a CIPN mouse model in 4 month old C57/BL6 mice by intraperitoneal injections of 6 mg/g cisplatin and 30 mg/g Y-27632 weekly for 4 weeks for each respective group. To investigate the potential therapeutic effect of RhoA signaling pathway inhibition in CIPN, Y-27632, which selectively inhibit Rho kinase/p160ROCK (a downstream effector of the RhoA signaling pathway), was applied to selective group of mice. The peripheral nerve function of mouse hind paw was evaluated by Von Frey monofilaments and acetone evaporation assay. Our data indicated that Y-27632 treatment could potentially protect mice from cisplatin-induced peripheral nerve damage. Additionally, immunohistochemical analysis of intraepidermal nerve fibers (IENFs) in the footpad tissue demonstrated that concurrent treatment of cisplatin with Y-27632 could alleviate the loss of touch sensory-associated IENFs caused by cisplatin. Therefore, Y-27632 can protect peripheral nerve function in a CIPN mouse model.
ECU Neuroscience Presentation Series. Greenville, NC April 18, 2018.